Illinois Journal of Mathematics

On the behavior of the covariance matrices in a multivariate central limit theorem under some mixing conditions

Richard C. Bradley

Full-text: Open access

Abstract

In a paper that appeared in 2010, C. Tone proved a multivariate central limit theorem for some strictly stationary random fields of random vectors satisfying certain mixing conditions. The “normalization” of a given “partial sum” (or “block sum”) involved matrix multiplication by a “standard $-1/2$ power” of its covariance matrix (a symmetric, positive definite matrix), and the limiting multivariate normal distribution had the identity matrix as its covariance matrix. The mixing assumptions in Tone’s result implicitly imposed an upper bound on the ratios of the largest to the smallest eigenvalues in the covariance matrices of the partial sums. The purpose of this note is to show that in Tone’s result, for the entire collection of the covariance matrices of the partial sums, there is essentially no other restriction on the relative magnitudes of the eigenvalues or on the (orthogonal) directions of the corresponding eigenvectors. For simplicity, the example given in this note will involve just random sequences, not the broader context of random fields.

Article information

Source
Illinois J. Math., Volume 56, Number 3 (2012), 677-704.

Dates
First available in Project Euclid: 31 January 2014

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1391178544

Digital Object Identifier
doi:10.1215/ijm/1391178544

Mathematical Reviews number (MathSciNet)
MR3161347

Zentralblatt MATH identifier
1292.60044

Subjects
Primary: 60G10: Stationary processes 60G15: Gaussian processes

Citation

Bradley, Richard C. On the behavior of the covariance matrices in a multivariate central limit theorem under some mixing conditions. Illinois J. Math. 56 (2012), no. 3, 677--704. doi:10.1215/ijm/1391178544. https://projecteuclid.org/euclid.ijm/1391178544


Export citation

References

  • H. C. P. Berbee, Random walks with stationary increments and renewal theory, Mathematical Centre, Amsterdam, 1979.
  • R. C. Bradley, On the growth of variances in a central limit theorem for strongly mixing sequences, Bernoulli 5 (1999), 67–80.
  • R. C. Bradley, Introduction to Strong Mixing Conditions, vols. 1, 2, and 3, Kendrick Press, Heber City, Utah, 2007.
  • R. C. Bradley, On the dependence coefficients associated with three mixing conditions for random fields, Dependence in probability, analysis and number theory (I. Berkes, R. C. Bradley, H. Dehling, M. Peligrad, and R. Tichy, eds.), Kendrick Press, Heber City, Utah, 2010, pp. 89–121.
  • W. Bryc and A. Dembo, On large deviations of empirical measures for stationary Gaussian processes, Stochastic Process. Appl. 58 (1995), 23–34.
  • A. Bulinskii and N. Kryzhanovskaya, Convergence rate in CLT for vector-valued random fields with self-normalization, Probab. Math. Statist. 26 (2006), 261–281.
  • A. Bulinskii and A. Shashkin, Limit theorems for associated random fields and related systems, Advanced Series on Statistical Science and Applied Probability, vol. 10, World Scientific, Hackensack, NJ, 2007.
  • P. Csáki and J. Fischer, On the general notion of maximal correlation, Magyar Tud. Akad. Mat. Kutato Int. Kozl. 8 (1963), 27–51.
  • P. Doukhan, Mixing: Properties and examples, Springer-Verlag, New York, 1995.
  • H. O. Hirschfeld, A connection between correlation and contingency, Proc. Camb. Phil. Soc. 31 (1935), 520–524.
  • I. A. Ibragimov, On the spectrum of stationary Gaussian sequences satisfying the strong mixing condition II. Sufficient conditions. Mixing rate, Theory Probab. Appl. 15 (1970), 23–36.
  • I. A. Ibragimov and Y. A. Rozanov, On the connection between two characteristics of dependence of Gaussian random vectors, Theory Probab. Appl. 15 (1970), 295–299.
  • I. A. Ibragimov and Y. A. Rozanov, Gaussian random processes, Springer-Verlag, New York, 1978.
  • I. A. Ibragimov and V. N. Solev, A condition for regularity of a Gaussian stationary process, Soviet Math. Dokl. 10 (1969), 371–375.
  • A. N. Kolmogorov and Y. A. Rozanov, On strong mixing conditions for stationary Gaussian processes, Theory Probab. Appl. 5 (1960), 204–208.
  • N. A. Lebedev and I. M. Milin, An inequality, Vestnik Leningrad Univ. 20 (1965), 157–158.
  • Z. Lin and C. Lu, Limit theory for mixing dependent random variables, Science Press, Beijing, and Kluwer Academic Publishers, Boston, 1996.
  • C. C. Moore, The degree of randomness in a stationary time series, Ann. Math. Statist. 34 (1963), 1253–1258.
  • M. Peligrad, On the asymptotic normality of weak dependent random variables, J. Theor. Probab. 9 (1996), 703–715.
  • G. Perera, Geometry of $\mathbf{Z}^d$ and a central limit theorem for weakly dependent random fields, J. Theor. Probab. 10 (1997), 581–603.
  • M. S. Pinsker, Information and information stability of random variables and processes, Nauka, Moscow, 1960. (In Russian)
  • E. Rio, Theorie asymptotiques des processus aléatoires faiblements dépendantes, Mathématiques & Applications, vol. 31, Springer, Berlin, 2000.
  • M. Rosenblatt, A central limit theorem and a strong mixing condition, Proc. Natl. Acad. Sci. USA 42 (1956), 43–47.
  • M. Rosenblatt, Central limit theorems for stationary processes, Proceedings of the sixth Berkeley symposium on probability and statistics, vol. 2, University of California Press, Los Angeles, 1972, pp. 551–561.
  • C. Stein, A bound for the error in the normal approximation to the distribution of a sum of dependent random variables, Proceedings of the sixth Berkeley symposium on probability and statistics, vol. 2, University of California Press, Los Angeles, 1972, pp. 583–602.
  • C. Tone, A central limit theorem for multivariate strongly mixing random fields, Probab. Math. Statist. 30 (2010), 215–222.
  • C. Tone, Central limit theorems for Hilbert-space valued random fields satisfying a strong mixing condition, Lat. Am. J. Probab. Math. Stat. 8 (2011), 77–94.
  • S. A. Utev and M. Peligrad, Maximal inequalities and an invariance principle for a class of weakly dependent random variables, J. Theor. Probab. 16 (2003), 101–115.
  • V. A. Volkonskii and Y. A. Rozanov, Some limit theorems for random functions I, Theory Probab. Appl. 4 (1959), 178–197.
  • A. Zygmund, Trigonometric series, vols. 1 and 2, Cambridge University Press, Cambridge, 1959.